Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 114, NWS Las Vegas, NV

August 14, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2018, 5:41 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 5:41 PM MST (00:41 UTC)
Expired
Aug 14, 2018, 7:45 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 88 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WGUS55 KVEF 150041
FFWVEF
AZC015-150245-
/O.NEW.KVEF.FF.W.0114.180815T0041Z-180815T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
541 PM MST TUE AUG 14 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northwest Mohave County in northwestern Arizona...

* Until 745 PM MST.

* At 537 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain around Pearce Ferry. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Pearce Ferry and South Cove in the Lake Mead National Recreation 
  Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Flooding is occurring or is imminent. 
Turn around don't drown.

&&

LAT...LON 3601 11399 3604 11414 3606 11414 3609 11411
      3611 11412 3612 11410 3618 11407 3620 11404
      3620 11400 3612 11392

$$

JA
2 follow-up statements
260 
WGUS75 KVEF 150149
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
649 PM MST TUE AUG 14 2018

AZC015-150245-
/O.CON.KVEF.FF.W.0114.000000T0000Z-180815T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
649 PM MST TUE AUG 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 645 PM MST, Doppler radar indicated thunderstorms had moved east 
of Pearce Ferry and were weakening. However...Doppler radar 
estimated between one and two inches of rain fell around Pearce 
Ferry and flash flooding will likely continue along Pearce Ferry 
Road near the Colorado River until 745 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3601 11399 3604 11414 3606 11414 3609 11411
      3611 11412 3612 11410 3618 11407 3620 11404
      3620 11400 3612 11392

$$

JA
889 
WGUS75 KVEF 150239
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
739 PM MST TUE AUG 14 2018

AZC015-150245-
/O.EXP.KVEF.FF.W.0114.000000T0000Z-180815T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
739 PM MST TUE AUG 14 2018

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
745 PM MST...

Heavy rain ended around Pearce Ferry before 615 PM and flood waters 
are no longer expected to pose a threat on Pearce Ferry Road near 
the Colorado River.

LAT...LON 3601 11399 3604 11414 3606 11414 3609 11411
      3611 11412 3612 11410 3618 11407 3620 11404
      3620 11400 3612 11392

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:38 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 14, 2:38 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
238 PM PDT Tue Aug 14 2018

.SYNOPSIS...Isolated thunderstorms are possible again today over the
southern Sierra and mountains of southern Nevada and northwest
Arizona. Storm coverage will ramp up across Mohave County Wednesday
and possibly spread farther north and west Thursday. Temperatures
will remain a few degrees above normal today, then start to come
down as thunderstorm chances increase. Decreasing thunderstorm
chances and increasing temperatures will return Friday into the
weekend.
&&

.SHORT TERM...through Thursday night.

Most intense looking storms based off radar have been across Mohave
County today. West of the Colorado River in Clark County storms
having a more difficult time maintaining themselves as CAPE values
quickly taper off moving from the Colorado River Valley west toward
Pahrump. As mentioned in the morning update most organized area of
convection is occurring over central Nevada associated with mid-
level trough.

Most of the convection will dissipate this evening. The only
exception would be northern Lincoln County and southern Mohave
County and far southeast San Bernardino County where some storms
will continue well past midnight.

Next feature to watch is an inverted trough over Sonora that is
progged to lift northward across the area between Wednesday
afternoon and Thursday. Precipitable water values of an inch or less
today will surge to between 1-1.5" across Mohave, Clark and San
Bernardino Counties. Just how active the region gets will depend on
how much cloudiness is going to accompany the upper level
disturbance.

.LONG TERM...Friday through Tuesday.

On Friday, a shortwave trough will progress eastward across the
Great Basin as the ridge builds back westward over the Southwest
U.S. which will provide some suppression for storms. However, with
moisture and instability still in place, storms will continue to be
a threat on Friday; primarily over Mohave County and the higher
elevations of Clark County. The downward trend in storm activity
will continue over the weekend as the ridge strengthens over the
region. Temps will bottom out a few degrees below normal on Thursday
but this cool down will be brief as high pressure facilitates a
warming trend Friday into the weekend.
&&

.AVIATION...For McCarran...Scattered thunderstorms have started to
develop south of the air space, as well as in the higher terrain to
the north and west. Expect the thunderstorm activity to continue
through evening before diminishing overnight, with lightning and
gusty winds potentially affecting the area. After 03Z, storms should
come to an end and diurnal winds are expected overnight. On
Thursday, light and variable winds will become south by late
morning. There is a better chance for more widespread and/or
stronger storms Thursday afternoon, with gusty wind, heavy rain, and
small hail possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorm chances through the evening will be over
the mountains of Esmeralda, northern Inyo, northeast Lincoln, and
eastern Mohave counties. Away from storms, expect breezy
southwesterly winds with gusts of 15-25 knots to come to an end
tonight. Thunderstorm chances should be more widespread on Thursday,
with thunderstorms possible across much of the area.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Pierce
AVIATION...Wolf
lONG TERM...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 14, 2:15 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
215 PM PDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      6 N HUALAPAI PEAK       35.17N 113.89W
08/14/2018                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT DW RANCH
            RD (CR 259) WAS CLOSED DUE TO WEATHER
            BETWEEN MP 2 AND 5.

&&

TB3
Local storm report, Aug 14, 2:18 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
218 PM PDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      6 N HUALAPAI PEAK       35.17N 113.89W
08/14/2018                   MOHAVE             AZ   COUNTY OFFICIAL

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6
            N HUALAPAI PEAK. MOHAVE COUNTY ROADS
            REPORTED THAT DW RANCH RD CR 259 WAS CLOSED
            DUE TO WEATHER BETWEEN MP 2 AND 5.

&&

TB3

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:49 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 15, 4:32 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.